Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS New Orleans, LA

November 2, 2004Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 2, 2004, 11:54 AM CST for Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2004, 11:54 AM CST (17:54 UTC)
Expired
Nov 2, 2004, 12:45 PM CST
In force
51 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Tangipahoa Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 021754
SVRNEW
LAC105-117-021845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1153 AM CST TUE NOV 2 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1245 PM CST

* AT 1149 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR AMITE...
  MOVING NORTHEAST AT 30 MPH.

* COMMUNITIES IN THE PATH OF THIS THUNDERSTORM INCLUDE 
WILMER...MOUNT HERMAN AND FRANKLINTON.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...TO AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3073 9057 3052 9047 3100 9007 3099 9046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 3:50 AM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Nov 2, 3:50 AM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 AM CST TUE NOV 2 2004

.DISCUSSION...
THE MAIN FEATURE TO FOCUS ON TODAY WILL BE THE CUT OFF UPPER LEVEL
LOW RESIDING IN EASTERN NEW MEXICO AND WESTERN TEXAS.
HOWEVER...ANOTHER WEAKER SYSTEM WILL ALSO AFFECT THE CWA TODAY.  IN
THE CENTRAL GULF OF MEXICO...A WEAK TROUGH AND ASSOCIATED VORTICITY
MAXIMA WILL CONTINUE TO SERVE AS A FOCUS OF FEW SHOWERS AND
THUNDERSTORMS IN OUR EASTERN COASTAL WATERS AND FAR EASTERN COUNTIES
THIS ELONGATED TROUGH WILL SLOWLY SLIDE TO THE WEST INTO SOUTHEAST
LOUISIANA THIS EVENING.  AT THE SAME TIME...DIURNAL HEATING WILL
HELP DESTABILIZE THE ATMOSPHERE ENOUGH TO DEVELOP SCATTERED SHOWERS
AND THUNDERSTORMS.  THE THUNDERSTORM ACTIVITY WOULD BE MORE HIGHLY
SUPPRESSED DUE TO DRY AIR IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...BUT ENOUGH FORCING ALONG THE ELONGATED TROUGH FROM 850
TO 700MB WILL PROVIDE ENOUGH LIFT TO OVERCOME THE MIDLEVEL
CAP...ALLOWING FOR CHANCE POPS IN THE REGION.  AS THE WEAK TROUGH
SLIDES TO THE WEST...THE STRONG UPPER LEVEL LOW IN TEXAS AND NEW
MEXICO WILL SLOWLY BEGIN TO LIFT OUT TO THE NORTHEAST.  SEVERAL
PIECES OF ENERGY...AND ASSOCIATED JET STREAKS WILL SWING AROUND THE
BASE OF THE LOW AND INTO THE WESTERN GULF AND LOUISIANA THROUGH THE
DAY.  THE MIDLEVEL TROUGH IN THE REGION WILL COMBINE WITH THE LARGER
TROUGH TO THE WEST AS THE DAY PROCEEDS.  IT APPEARS THAT THE BEST
DEEP LAYER MOISTURE PLUME...AND ASSOCIATED LIFT WILL REMAIN WEST OF
OUR CWA UNTIL THIS EVENING.  DUE TO THE SLOW MOVEMENT OF THE OVERALL
SYSTEM...EXPECT THE MOISTURE PLUME TO SLOWLY TRANSIT OVER OUR CWA
TONIGHT INTO TOMORROW MORNING.  HIGHER PRECIPITABLE WATER VALUES
WILL ADVECT INTO THE AREA...ALLOWING FOR A HEAVY RAIN EVENT TO SET
UP ACROSS THE STATE TONIGHT.  HOWEVER...THE UPPER LEVEL LOW AND
OVERALL PATTERN WILL BEGIN TO TURN MORE PROGRESSIVE LATE TONIGHT
INTO TOMORROW.  THIS WILL ALLOW THE MOISTURE TO PULL EAST INTO OUR
EASTERN CWA AND ALABAMA.  EXPECT THIS PLUME TO EXIT COASTAL
MISSISSIPPI AREA TOMORROW EVENING.  THE EXTENDED PERIOD IS STILL ON
TRACK...WITH A DEEP UPPER LEVEL TROUGH DEVELOPING ACROSS THE EASTERN
UNITED STATES...ALLOWING FOR A MUCH COOLER SCENARIO IN THE REGION.

&&

PRELIMINARY POINT TEMP/POPS...
MCB 82 69 73 53 / 50 80 40 00
BTR 84 70 75 53 / 40 80 40 00
MSY 87 73 77 59 / 30 80 60 00
GPT 84 73 76 58 / 30 80 80 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

32
Hazardous weather outlook, Nov 2, 11:00 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST TUE NOV 2 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CST TUE NOV 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI THIS AFTERNOON AND
TONIGHT...

...SYNOPSIS...
AN UPPER LEVEL LOW...AND A COLD FRONT WILL MOVE FROM TEXAS INTO
LOUISIANA.

...DISCUSSION...
THE UPPER LEVEL LOW...COMBINED WITH STRONG WINDS ALOFT...AND AMPLE
HEATING ACROSS THE REGION THIS AFTERNOON WILL ALLOW SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI IN THE AFTERNOON HOURS.
OVERNIGHT...A DEEP MOISTURE PLUME WILL SLIDE INTO THE REGION.  THIS
MOISTURE PLUME WILL BE ASSOCIATED WITH STRONG DYNAMICS IN ADVANCE OF
THE UPPER LEVEL LOW.  AS A RESULT...AMPLE LIFT WILL BE IN PLACE.
WIDESPREAD SHOWER AND THUNDERSTORM WILL DEVELOP OVER THE AREA...AND
SLOWLY SLIDE EAST...AS THE UPPER LEVEL LOW PULLS INTO THE OHIO
VALLEY.  DUE TO THE SLOW MOVEMENT OF THE ACTIVITY...LOCALLY HEAVY
RAINFALL CAN BE EXPECTED.  BRIEF GUSTY WINDS AND LIGHTNING CAN ALSO
BE EXPECTED OVERNIGHT. THERE WILL BE A POSSIBILITY OF SOME SEVERE
ACTIVITY THIS AFTERNOON IN ADVANCE OF THE COLD FRONT IN THE WARM
MOIST UNSTABLE AIR. SOME ISOLATED WATERSPOUTS AND WEAK TORNADOES MAY
BE POSSIBLE. AN UPPER LEVEL JET STREAK JUST TO THE NORTHWEST OF THE
AREA WILL ENHANCE THE INSTABILITY...AND CHANCES FOR SEVERE ACTIVITY
COULD PERSIST INTO THE NIGHT ALONG THE FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT AREAS OF
COASTAL MISSISSIPPI AND FAR SOUTHEAST LOUISIANA ON WEDNESDAY.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT FROM THESE SHOWERS
AND THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...STORM SPOTTERS...HAM RADIO
OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN AWARE OF
THE UPCOMING WEATHER SITUATION FOR TONIGHT THROUGH WEDNESDAY MORNING.

8

In the hours before

Local storm report, Nov 2, 9:18 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
918 AM CST TUE NOV 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND DMG     HOUMA                   29.58N 90.71W
11/02/2004                   TERREBONNE         LA   EMERGENCY MNGR

            THUNDERSTORM WIND DAMAGE OR POSSIBLE TORNADO DAMAGED A
            HOUSE AND BUILDING ON EAST SIDE OF HOUMA. EMERGENCY
            MANAGER ENROUTE INVESTIGATING DAMAGE.

&&
Local storm report, Nov 2, 9:57 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CST TUE NOV 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TORNADO          HOUMA                   29.58N 90.71W
11/02/2004  F0               TERREBONNE         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED MINOR ROOF DAMAGE TO TWO
            BUILDINGS AND ONE HOUSE ON EAST SIDE OF HOUMA. SEVERAL
            LARGE TREE LIMBS BLOWN DOWN. SEVERAL REPORTS OF SHORT
            LIVED FUNNEL CLOUD.

&&
Special weather statement, Nov 2, 10:02 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1002 AM CST TUE NOV 2 2004

LAZ040-059>070-021730-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-
LOWER TERREBONNE-ORLEANS-ST CHARLES-ST TAMMANY-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
1002 AM CST TUE NOV 2 2004

SCATTERED MODERATE TO HEAVY SHOWERS ARE FORMING OVER SOUTHEAST
LOUISIANA AND MOVING NORTHEAST AT 15 TO 20 MPH. THESE STORMS ARE
PRODUCING BRIEF HEAVY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH OF
RAIN WITHIN 30 MINUTES. A FEW SHOWERS HAVE PRODUCED FUNNEL
CLOUDS IN THE HOUMA AND BELL CHASE AREAS DURING THE LAST 45 MINUTES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...FOR ADDITIONAL INFORMATION AND WARNINGS.
Special weather statement, Nov 2, 11:06 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1106 AM CST TUE NOV 2 2004

LAZ046>050-021830-
ASCENSION-EAST BATON ROUGE-IBERVILLE-LIVINGSTON-WEST BATON ROUGE-
1106 AM CST TUE NOV 2 2004

...STRONG THUNDERSTORMS MOVING THROUGH GREATER BATON ROUGE AREA...

STRONG THUNDERSTORMS WILL MOVE NORTHEASTWARD ACROSS THE
GREATER BATON ROUGE AREA THROUGH 1230 PM. WIND GUSTS OF 40 TO
45 MPH...BRIEF TORRENTIAL RAIN AND OCCASIONAL LIGHTNING WILL
ACCOMPANY THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...FOR ADDITIONAL INFORMATION AND WARNINGS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 10:29 AM CSTTornado WarningLIXOrleans, Plaquemines, Saint Bernard31 min
Nov 2, 11:17 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge43 min
Nov 2, 12:17 PM CSTSevere Thunderstorm WarningLIXSaint Tammany43 min
Nov 2, 12:44 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington46 min
Nov 2, 12:49 PM CSTSpecial Marine WarningLIX71 min
Nov 2, 1:26 PM CSTSevere Thunderstorm WarningLIXSaint Tammany34 min
Nov 2, 2:03 PM CSTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James, Saint John the Baptist42 min
Nov 2, 2:09 PM CSTSpecial Marine WarningLIX96 min
Nov 2, 2:34 PM CSTSevere Thunderstorm WarningLIXTangipahoa26 min
Nov 2, 3:49 PM CSTSpecial Marine WarningLIX26 min
Nov 2, 4:05 PM CSTSpecial Marine WarningLIX115 min
Nov 2, 4:05 PM CSTSpecial Marine WarningLIX115 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.